Alert archive / Nebraska / Wind Advisories in 2008

Wind Advisory 18, NWS Cheyenne, WY

May 23, 20087 counties in Nebraska

NWS Cheyenne, WY issued this wind advisory at May 23, 2008, 12:18 PM MDT for 7 counties in Nebraska. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 23, 2008, 12:18 PM MDT (18:18 UTC)
Expired
May 24, 2008, 12:00 AM MDT
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 231818
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1218 PM MDT FRI MAY 23 2008

...A WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING...

A STRONG PRESSURE GRADIENT AT THE SURFACE AND ALOFT WILL RESULT IN
VERY WINDY CONDITIONS ACROSS THE NEBRASKA PANHANDLE FOR THE REST
OF THIS AFTERNOON AND INTO THIS EVENING.

NEZ001>003-019>021-054-055-240230-
/O.NEW.KCYS.WI.Y.0018.080523T1818Z-080524T0300Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
1218 PM MDT FRI MAY 23 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

SOUTH TO SOUTHEAST WINDS WILL BE SUSTAINED AT 30 TO 35 MPH WITH
GUSTS UP TO 50 MPH ACROSS THE AREA. THE WINDS SHOULD DIMINISH BY
MID EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
DAUGHERTY
3 follow-up statements
000 
WWUS75 KCYS 232116
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT FRI MAY 23 2008

...A WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING...

A STRONG PRESSURE GRADIENT AT THE SURFACE AND ALOFT WILL RESULT
IN VERY WINDY CONDITIONS ACROSS THE NEBRASKA PANHANDLE FOR THE
REST OF THIS AFTERNOON AND INTO THIS EVENING.

NEZ001>003-019>021-054-055-240300-
/O.CON.KCYS.WI.Y.0018.000000T0000Z-080524T0300Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
316 PM MDT FRI MAY 23 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

SOUTH TO SOUTHEAST WINDS WILL BE SUSTAINED AT 30 TO 35 MPH WITH
GUSTS UP TO 50 MPH ACROSS THE AREA. THE WINDS SHOULD DIMINISH BY
MID EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS75 KCYS 240122
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
722 PM MDT FRI MAY 23 2008

...A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT...

A STRONG PRESSURE GRADIENT AT THE SURFACE AND ALOFT WILL RESULT
IN VERY WINDY CONDITIONS ACROSS THE NEBRASKA PANHANDLE THROUGH THE
EVENING.

NEZ001>003-019>021-054-055-240600-
/O.EXT.KCYS.WI.Y.0018.000000T0000Z-080524T0600Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
722 PM MDT FRI MAY 23 2008

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

SOUTHEAST WINDS HAVE BEEN SUSTAINED BETWEEN 30 AND 40 MPH...WITH A
FEW GUSTS IN EXCESS OF 50 MPH. THESE WINDS WILL CONTINUE THROUGH
THE REMAINDER OF THE EVENING HOURS...BEFORE WEAKENING AROUND
MIDNIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

HAHN
000 
WWUS75 KCYS 240604
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1204 AM MDT SAT MAY 24 2008

NEZ001>003-019>021-054-055-240715-
/O.EXP.KCYS.WI.Y.0018.000000T0000Z-080524T0600Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
1204 AM MDT SAT MAY 24 2008

...WIND ADVISORY HAS EXPIRED...

WINDS HAVE SUBSIDED ACROSS THE NEBRASKA PANHANDLE...THUS THE WIND
ADVISORY IS NO LONGER IN EFFECT.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind advisory went out at May 23, 3:11 AM MDT, 9 hours 7 minutes earlier.

Area forecast discussion, May 23, 3:11 AM MDT, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
311 AM MDT FRI MAY 23 2008

.SHORT TERM...TODAY THRU SATURDAY NIGHT...
OVERALL PATTERN HAS NOT CHANGED MUCH FROM YESTERDAY WITH STRONG
UPPER LOW HOLDING OVER THE WRN CONUS WITH UPPER IMPULSES AND SPEED
MAXES EJECTING NORTHWARD OVER THE ROCKY MTNS AND ADJACENT HIGH
PLAINS LIKELY TO PRODUCE ANOTHER ROUND OF TSTRMS TODAY...WITH SOME
STORMS LIKELY SEVERE AGAIN PRIMARILY OVER THE SRN NEB PANHANDLE
WHERE SFC BOUNDARY WILL EXIST EAST OF SFC LOW WHICH SHOULD BE
SOMEWHERE OVER EXTREME NE COLORADO. WILL HAVE TO WATCH AREAS THAT
RECEIVED HEAVY RAINS FROM YESTERDAYS CONVECTION FOR POTENTIAL
FLOODING PROBLEMS IF MORE HEAVY RAINS MOVE ACROSS THOSE SAME
AREAS. ACTIVITY WILL DECREASE THIS EVENING AS SIG PIECE OF UPPER
LOW BREAKS OFF AND LIFTS INTO THE NORTHERN HIGH PLAINS ALONG WITH
SFC LOW AND ALLOWS SFC BOUNDARY TO PUSH EAST. EXPECT LESS ACTIVITY
SATURDAY AS CWA BASICALLY WILL BE IN BETWEEN THE TWO UPPER LOWS
WITH SOME DRIER AIR AND LESS INSTABILITY SPREADING OVER THE
REGION. WILL STILL MAINTAIN LOW POPS OVER THE CWA AS MID LEVELS OF
THE ATMOSPHERE WILL STILL BE RATHER COOL BUT SEVERE POTENTIAL WILL
BE FURTHER EAST.

.LONG TERM...SUNDAY THROUGH THURSDAY.
AN UPPER LEVEL LOW IS FORECAST...WITH FAIRLY GOOD MODEL
AGREEMENT...TO MOVE SOUTH OVER HUDSON BAY BY SUNDAY AND THIS
FEATURE SHOULD BE THE TRIGGER TO BREAK DOWN THE OMEGA BLOCKING
PATTERN IN PLACE ACROSS THE CONTINENTAL UNITED STATES. EVEN AS THE
UPPER TROUGH OVER THE WEST OPENS UP...JET ENERGY WILL CONTINUE TO
BRING SHORT-WAVE DISTURBANCES ACROSS SOUTHEAST WYOMING AND THE
NEBRASKA PANHANDLE AND THEREFORE HAVE INCREASED PRECIPITATION
CHANCES OVER MUCH OF THE AREA CLOSER TO CLIMATOLOGICAL VALUES.
TEMPERATURES WILL BE GENERALLY WITHIN 5 TO 8 DEGREES OF NORMAL
VALUES THROUGH THE PERIOD...WITH MID 60S TO MID 70S FOR EXPECTED
AFTERNOON HIGHS.

&&

.AVIATION...
MAINLY MVFR/LOCAL IFR CONDITIONS OVR MUCH OF THE SE WY
PLAINS INTO THE NEB PANHANDLE TODAY DUE TO LOW CIGS WITH IMPROVING
CONDITIONS TONIGHT.  SHOWERS AND TSTRMS INCRG TODAY THEN GRADUALLY
DIMINISHING TONIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH UNTIL 6 PM FRIDAY FOR WYZ061-WYZ063.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM....SJC
Hazardous weather outlook, May 23, 10:20 AM MDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT FRI MAY 23 2008

NEZ001>003-019>021-054-055-WYZ059>070-241145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1020 AM MDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON.
SOME THUNDERSTORMS ARE EXPECTED TO BE SEVERE OVER THE NEBRASKA
PANHANDLE...WITH A SLIGHT RISK OF SEVERE STORMS EAST OF THE LARAMIE
RANGE IN WYOMING.  THE MAIN THREAT WITH THE STORMS WILL BE LARGE
HAIL...WITH A TORNADO POSSIBLE IN THE NEBRASKA PANHANDLE.

A FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF PLATTE COUNTY
WYOMING THROUGH FRIDAY AS ADDITIONAL RAINFALL AND EXISTING HIGH
WATER LEVELS WILL PRODUCE CONTINUED FLOODING OVER PORTIONS OF THE
COUNTY.

ANOTHER FLOOD WARNING REMAINS IN EFFECT FOR THE LITTLE SNAKE
RIVER IN FAR SOUTHWEST CARBON COUNTY THROUGH 300 PM MDT TODAY.

THE FLOOD WATCH CONTINUES FOR CENTRAL AND SOUTHERN PARTS OF CARBON
COUNTY THROUGH FRIDAY. THERE IS A CONCERN THAT ADDITIONAL SHOWERS
DURING THAT TIME COULD CAUSE SOME RIVERS AND STREAMS ALREADY
SWOLLEN WITH SNOW MELT RUNOFF TO FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY AS DISTURBANCES
MOVE THROUGH THE UPPER LEVEL TROUGH TO THE WEST ALONG THE PACIFIC
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY IN
THE NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, May 23, 6:30 AM MDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
630 AM MDT FRI MAY 23 2008

WYZ065-066-231430-
LARAMIE VALLEY-LARAMIE RANGE-
INCLUDING THE CITIES OF...LARAMIE...BUFORD...HORSE CREEK
624 AM MDT FRI MAY 23 2008

...AREAS OF FOG WILL GRADUALLY DIMINISH THIS MORNING...

FOG WILL CONTINUE TO DECREASE ACROSS THE LARAMIE RANGE AND LARAMIE
VALLEY EARLY THIS MORNING. WHILE FOG HAS ALREADY STARTED TO
DIMINISH IN PORTIONS OF THE LARAMIE VALLEY...LOCALIZED VISIBILITY
REDUCTION TO LESS THAN ONE-HALF MILE WILL REMAIN POSSIBLE THROUGH
800 AM MDT THIS MORNING. ANYONE TRAVELING THROUGH THIS
AREA...ESPECIALLY ALONG INTERSTATE 80 BETWEEN CHEYENNE AND
LARAMIE...SHOULD SLOW DOWN AND BE PREPARED FOR LOCALLY HAZARDOUS
CONDITIONS DUE TO POOR VISIBILITY.

CARPENTER

Nearby

Wind Advisories in Nebraska, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.